Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 12, 2016, 6:26 PM EDT for Cheboygan County, Presque Isle County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2016, 6:26 PM EDT (22:26 UTC)
- Expired
- May 12, 2016, 7:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheboygan County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 82 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372
WUUS53 KAPX 122226
SVRAPX
MIC031-141-122330-
/O.NEW.KAPX.SV.W.0001.160512T2226Z-160512T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
626 PM EDT THU MAY 12 2016
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHEBOYGAN COUNTY IN NORTHERN MICHIGAN...
WESTERN PRESQUE ISLE COUNTY IN NORTHERN MICHIGAN...
* UNTIL 730 PM EDT
* AT 625 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ONAWAY...
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROGERS CITY...ONAWAY...OCQUEOC...MILLERSBURG...FORTY MILE POINT...ONAWAY
STATE PARK...ALLIS TOWNSHIP...BLACK LAKE...P H HOEFT STATE PARK...HURON
BEACH...TOWER...PIGEON RIVER STATE FOREST AND MOLTKE TOWNSHIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4520 8426 4530 8445 4569 8416 4568 8413
4556 8402 4556 8389 4548 8376 4548 8368
4544 8360
TIME...MOT...LOC 2225Z 224DEG 15KT 4538 8420
HAIL...1.00IN
WIND...60MPH
$$
MLR2 follow-up statements
901
WWUS53 KAPX 122243
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
643 PM EDT THU MAY 12 2016
MIC031-122253-
/O.CAN.KAPX.SV.W.0001.000000T0000Z-160512T2330Z/
CHEBOYGAN MI-
643 PM EDT THU MAY 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEBOYGAN COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4524 8414 4539 8424 4568 8416 4569 8416
4568 8413 4556 8402 4556 8389 4548 8376
4548 8368 4544 8360
TIME...MOT...LOC 2243Z 223DEG 16KT 4545 8411
$$
MIC141-122330-
/O.CON.KAPX.SV.W.0001.000000T0000Z-160512T2330Z/
PRESQUE ISLE MI-
643 PM EDT THU MAY 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WESTERN PRESQUE ISLE COUNTY...
AT 643 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OCQUEOC...OR 8
MILES NORTHEAST OF ONAWAY...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROGERS CITY...ONAWAY...OCQUEOC...MILLERSBURG...FORTY MILE POINT...HURON
BEACH...P H HOEFT STATE PARK...ONAWAY STATE PARK AND MOLTKE TOWNSHIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4524 8414 4539 8424 4568 8416 4569 8416
4568 8413 4556 8402 4556 8389 4548 8376
4548 8368 4544 8360
TIME...MOT...LOC 2243Z 223DEG 16KT 4545 8411
HAIL...1.00IN
WIND...60MPH
$$
MLR406
WWUS53 KAPX 122300
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
700 PM EDT THU MAY 12 2016
MIC141-122310-
/O.CAN.KAPX.SV.W.0001.000000T0000Z-160512T2330Z/
PRESQUE ISLE MI-
700 PM EDT THU MAY 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PRESQUE ISLE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.
LAT...LON 4524 8414 4539 8424 4568 8416 4569 8416
4568 8413 4556 8402 4556 8389 4548 8376
4548 8368 4544 8360
TIME...MOT...LOC 2259Z 224DEG 15KT 4550 8404
$$
MLRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:11 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 12, 4:11 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 411 PM EDT THU MAY 12 2016 .SHORT TERM...(This evening and overnight) Issued at 408 PM EDT Thu May 12 2016 High Impact Weather: Isolated Thunderstorms this afternoon/evening Forecast Challenge: Thunderstorm/rain showers diminishing Overview...Secondary sfc low over W Upper with a cold front that stretches south along the Wisconsin Lake Michigan shore. Out ahead of it, there are rain showers, with some thunder, mainly downstate, associated with the main trough/occluded front. Rain showers have been the main mode of the precipitation as the lightning with the first round this morning/afternoon has been pretty sparse. Tonight...As the second front along the Lake Michigan shore continues to move to the east HRRR and GFS, which are handling the current convection better than the rest of the models today, show that the best sfc based CAPE is east of US-131 around 20z, and as the second front pushes through, the CAPEs push along to the east so by 00z, the showers/isolate thunder is expected to be east of M-33. Losing the sfc based CAPE, the showers will continue to diminish. there will be a brief reprieve over the forecast area, ahead of the next round of showers from the 500 mb shortwave trough that will swing into the forecast area overnight. It will move through the region, and will expect that it exits by 12z. .LONG TERM...(Friday through Thursday) Issued at 408 PM EDT Thu May 12 2016 ...Turning cooler with showery periods for week's end... High Impact Weather Potential: Minimal. Pattern Synopsis/Forecast: Cooler air will spill into the Upper Great Lakes for the end of the week...as long wave troughing settles across much of the eastern half of North America. Thermal troughing and several short wave troughs rotating through the mean long wave trough position will provide the impetus for shower development. One such short wave trough will swing across southern Lower Michigan and the Ohio Valley later Friday/early Saturday along with an attendant surface wave. This will serve to drag the coolest air of the weekend into the region for Saturday which will linger into Sunday. Primary Forecast Concerns: Precipitation chances through the weekend along with temperatures. Friday...Clouds will be around to start the day Friday but at this point looks like things will be dry...waiting for the next short wave trough swinging across the upper Mississippi Valley. Will likely start seeing the impacts of this feature during the afternoon with increasing clouds and some rain by mid-late afternoon across northwest Lower. As short wave trough begins to track east toward southern Lower Michigan will probably see some deformation/comma- head rainfall spread into much of northern Lower Michigan Friday evening. Will probably remain dry across eastern Upper until Saturday morning. Highs Friday afternoon mainly in the 50s with lower-mid 60s across northeast Lower. Saturday...Deformation zone rainfall should be mostly east of the forecast area by mid-morning Saturday...with plenty of clouds in its wake along with some shallow instability. So some potential for scattered showers on Saturday...perhaps mixed with a little snow at times in some of the heavier bursts of precip. Temperatures Saturday will likely struggle to get much above the lower 40s. Deep layer moisture rotates across the Upper Lakes from the northwest Saturday night along with coldest low level air (850mb temperatures at or below -8c). This suggest some potential for lake processes to get involved...and also suggests the possibility for more snow shower development. Low temperatures will likely slip below freezing inland from the Great Lakes. Sunday...Threat for rain/snow showers will continue into Sunday... though coverage may tend to wane as the day progresses. Sunday's highs still mainly in the 40s to around 50s. JPB Extended (Sunday night through Thursday) issued at 300 PM EST Thu May 12 2016 The blocking high looks to finally move further northeast on Monday, which should allow the stalled lows to finally lift off further north through Hudson Bay. The pattern then becomes more zonal, with a Pacific influenced airmass helping to moderate temperatures back to near normal going into mid-week. Guidance disagrees on the handling of a wave out of the plains Tuesday/Wednesday, with the more bullish euro spreading appreciable rainfall across the lakes...while the GFS has a less impressive system remaining well south. Regardless, as the baroclinic zone shifts north with period waves traversing the area..can't completely rule out shower chances into mid-week so the low chance blended consensus PoPs look good for now. Berger && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 353 PM EDT Thu May 12 2016 Isolated to scattered rain showers are moving through N Michigan this afternoon, produced by a cold front that is moving across Lake Michigan. As this front moves into N Lower, will expect that the rain showers will move east, and we will begin to lose the lightning with it as the sun begins to get lower in the sky and temperatures cool. Rain showers will continue into the evening, but will continue a diminishing trend through the evening. The expectation is that the rain should be out of the forecast area by 12z. However, with the moisture in the lower levels, and the cooling post frontal, will expect that there will be IFR cigs overnight, until the cooler, drier air behind the front begins to move into the region so that the cigs will begin to clear out Friday morning. With the moistened lower levels, there is a possibility of fog, but will expect that it wouldn't be any more than MVFR for a couple of hours overnight. && .MARINE... Issued at 408 PM EDT Thu May 12 2016 Tonight Through Saturday...Winds will remain well below small craft tonight, with some fog issues on lake michigan with the high dewpoint over the relatively cold water. Friday morning with all the fronts and 500 mb shortwaves through the region, winds veer NW and increase along the Lake Huron shore and in Whitefish Bay and the Saint Mary's River to over small craft criteria. The winds diminish in the late afternoon as the pressure gradient relaxes with the next storm. Winds remain below small craft through the night. Once the low moves past, with the cold front, the gradient begins to tighten up and small craft advisories will likely be needed for Saturday. && .APX Watches/Warnings/Advisories... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && SHORT TERM...JSL LONG TERM...JPB/Berger AVIATION...JSL MARINE...JSL
Hazardous weather outlook, May 12, 4:07 PM EDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 407 PM EDT THU MAY 12 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-130900- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 407 PM EDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. TODAY...PRIMARILY IN NORTHERN LOWER MICHIGAN THROUGH 8PM. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. UNSEASONABLY COLD AIR WILL LIKELY RESULT IN FROST AND FREEZE CONDITIONS SATURDAY NIGHT AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/NWSGAYLORD TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD. SMD
In the hours before
Special weather statement, May 12, 5:06 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
506 PM EDT THU MAY 12 2016
MIZ017-018-022>024-028>030-034>036-041-042-122200-
OGEMAW-ALCONA-CRAWFORD-OSCODA-IOSCO-ARENAC-ROSCOMMON-GLADWIN-OTSEGO-
MONTMORENCY-ALPENA-PRESQUE ISLE-CHEBOYGAN-
506 PM EDT THU MAY 12 2016
...A LINE OF THUNDERSTORMS WILL AFFECT CRAWFORD...WESTERN
ALCONA...OSCODA...IOSCO...ROSCOMMON...NORTHERN GLADWIN...OGEMAW...
SOUTHEASTERN CHEBOYGAN...SOUTHWESTERN PRESQUE ISLE...WESTERN
ALPENA...MONTMORENCY...OTSEGO AND ARENAC COUNTIES...
AT 504 PM EDT...RADAR INDICATED AN AREA OF THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR EASTERN CORWITH TOWNSHIP TO
NEAR BOWMANVILLE. MOVEMENT WAS NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALGER...HOUGHTON LAKE...GAYLORD...ROGERS CITY...WEST BRANCH...GRAYLING...
ROSCOMMON...AU GRES...STERLING...PRUDENVILLE...MIO...ATLANTA...ST. HELEN...
LEWISTON...LACHINE...GLENNIE...LONG LAKE...SOUTH BRANCH...COMINS AND MAPLE
RIDGE.
BRIEF TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
LAT...LON 4402 8460 4416 8461 4416 8482 4508 8479
4549 8376 4548 8371 4418 8354 4417 8357
4405 8358 4405 8365 4402 8369 4399 8368
4400 8372 4399 8374
TIME...MOT...LOC 2104Z 244DEG 23KT 4516 8436 4416 8424
MLRLocal storm report, May 12, 5:53 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
553 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 5 NNW MIO 44.73N 84.17W
05/12/2016 E0.75 INCH OSCODA MI SPOTTER
&&
BERGERSpecial weather statement, May 12, 5:56 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
556 PM EDT THU MAY 12 2016
MIZ017-018-022>024-028>030-035-036-041-042-122300-
OGEMAW-CRAWFORD-ALPENA-ALCONA-OSCODA-IOSCO-ARENAC-OTSEGO-GLADWIN-
PRESQUE ISLE-CHEBOYGAN-MONTMORENCY-
556 PM EDT THU MAY 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
CRAWFORD...ALCONA...OSCODA...IOSCO...NORTHEASTERN GLADWIN...OGEMAW...
SOUTHEASTERN CHEBOYGAN...PRESQUE ISLE...ALPENA...MONTMORENCY...
EASTERN OTSEGO AND ARENAC COUNTIES...
AT 555 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR OCQUEOC TO NEAR OMER. MOVEMENT WAS
EAST AT 25 MPH.
WIND GUSTS UP TO 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ALPENA...ALGER...OSCODA...ROGERS CITY...EAST TAWAS...WEST BRANCH...TAWAS
CITY...OSSINEKE...STANDISH...AU GRES...ONAWAY...STERLING...HARRISVILLE...AU
SABLE...THE TOWN OF HUBBARD LAKE...LACHINE...MIO...ATLANTA...LEWISTON AND
GLENNIE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4452 8319 4432 8324 4420 8338 4418 8356
4405 8358 4403 8343 4405 8365 4399 8368
4400 8383 4391 8396 4392 8405 4400 8405
4400 8417 4395 8417 4398 8418 4535 8452
4557 8400 4542 8356 4542 8343 4531 8331
TIME...MOT...LOC 2155Z 253DEG 22KT 4541 8398 4406 8380
MLRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 5:06 PM EDT | Special Weather Statement | APX | Arenac, Crawford, Montmorency, Ogemaw, Oscoda, Otsego and 1 more | 54 min |
| May 12, 5:56 PM EDT | Special Weather Statement | APX | Alcona, Alpena, Arenac, Iosco, Montmorency, Ogemaw and 2 more | 64 min |
| May 12, 6:47 PM EDT | Special Marine Warning | APX | 88 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.